Advertisement

On the Floquet Multipliers of Periodic Solutions to Non-linear Functional Differential Equations

  • Alexander L. Skubachevskii
  • Hans-Otto Walther
Article

Abstract

For periodic solutions to the autonomous delay differential equation
$$x^{\prime}(t) =-\mu x(t) + f(x(t-1))$$
with rational periods we derive a characteristic equation for the Floquet multipliers. This generalizes a result from an earlier paper where only periods larger than 2 were considered. As an application we obtain a criterion for hyperbolicity of certain periodic solutions, which are rapidly oscillating in the sense that the delay 1 is larger than the distance between consecutive zeros. The criterion is used to find periodic orbits which are unstable and hyperbolic. An example of a non-autonomous periodic linear delay differential equation with a monodromy operator which is not hyperbolic shows how subtle the conditions of the hyperbolicity criteria in the present paper and in its predecessor are. We also derive first results on Floquet multipliers in case of irrational periods. These are based on approximations by periodic solutions with rational periods.

Keywords

Delay differential equation periodic solution Floquet multipliers hyperbolic periodic orbit 

AMS Classification

34K13 37D05 34K20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Cao Y. (1996). Uniqueness of periodic solutions for differential delay equations. J. Diff. Eqs. 128:46–57CrossRefMATHGoogle Scholar
  2. 2.
    Chow S.N., Diekmann O., and Mallet-Paret J. (1985). Stability, multiplicity and global continuation of symmetric periodic solutions of a nonlinear Volterra integral equation. Jpn. J. Appl. Math. 2:433–469MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Chow S.N., and Walther H.O. (1988). Characteristic multipliers and stability of symmetric periodic solutions of \(\dot{x} (t) = g(x(t - 1))\). Trans. A.M.S. 307:127–142CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Diekmann O., van Gils S., Verduyn Lunel S.M., and Walther H.O. (1995). Delay Equations: Functional-, Complex-, and Nonlinear Analysis. Springer, New YorkMATHGoogle Scholar
  5. 5.
    Dieudonné J. (1960). Foundations of Modern Analysis. Academic Press, New YorkMATHGoogle Scholar
  6. 6.
    Dormayer P. (1989). Smooth bifurcation of symmetric periodic solutions of functional differential equations. J. Diff. Eqs. 82:109–155CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Dormayer P. (1992). Smooth symmetry breaking bifurcation for functional differential equations. Diff. Int. Eqs. 5:831–854MathSciNetMATHGoogle Scholar
  8. 8.
    Dormayer P. (1992). An attractivity region for characteristic multipiers of special symmetric solutions of \(\dot{x} (t) = \alpha f(x(t - 1))\) near critical amplitudes. J. Math. Anal. Appl. 169:70–91CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Dormayer P. (1996). Floquet Multipliers and Secondary Bifurcation of Periodic Solutions of Functional Differential Equations. Habilitation thesis, Mathematisches Institut, Universität Gießen, GießenGoogle Scholar
  10. 10.
    Dormayer P., and Ivanov A.F. (1999). Stability of symmetric periodic solutions with small amplitudes of ; \(\dot{x} (t) = \alpha f(x(t), x(t-1))\). Discrete Cont. Dyn. Syst. 5:61–82MathSciNetMATHGoogle Scholar
  11. 11.
    Dormayer P., Ivanov A.F., and Lani-Wayda B. (2002). Floquet multipliers of rapidly oscillating periodic solutions of delay equations. Tohoku Math. J. 54:419–441CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Dunford N., and Schwartz J.T. (1958). Linear Operators. Part I: General Theory. Interscience Publishers, New YorkGoogle Scholar
  13. 13.
    Gohberg, I. C., and Sigal, E. I. (1971). An operator generalization of the logarithmic residue theorem and the theorem of Rouché. Mat. Sbornik 84(126), 607–629; English transl.: in Math. USSR Sb. 13, 603–625.Google Scholar
  14. 14.
    Hale J.K., and Verduyn Lunel S.M. (1993). Introduction to Functional Differential Equations. Springer, New YorkMATHGoogle Scholar
  15. 15.
    Huang, Y. S., and Mallet-Paret, J. (Preprint). Asymptotics of the Spectrum for Linear Periodic Delay Equations. Department of Mathematics, University of Toledo, Toledo (Ohio)Google Scholar
  16. 16.
    Huang, Y. S., and Mallet-Paret, J. (Preprint). A Homotopy Method in Locating the Floquet Exponents for Linear Periodic Delay Differential Equations, Department of Mathematics, University of Toledo, Toledo (Ohio)Google Scholar
  17. 17.
    Huang, Y. S., and Mallet-Paret, J. (Preprint). An Infinite-Dimensional Version of the Floquet Theorem, Department of Mathematics, University of Toledo, Toledo (Ohio).Google Scholar
  18. 18.
    Ivanov A., Lani-Wayda B., and Walther H.O. (1992). Unstable Hyperbolic Periodic Solutions of Differential Delay Equations. In: Agarwal R.P. (eds) Recent Trends in Differential Equations, WSSIAA vol 1. World Scientific, Singapore, pp. 301–316Google Scholar
  19. 19.
    Kaplan J.L., and Yorke J.A. (1974). Ordinary differential equations which yield periodic solutions of delay differential equations. J. Math. Anal. Appl. 48:317–324CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Kaplan J.L., and Yorke J.A. (1975). On the stability of a periodic solution of a differential delay equation. SIAM J. Math. Anal. 6:268–282CrossRefMathSciNetMATHGoogle Scholar
  21. 21.
    Kato T. (1966). Perturbation Theory for Linear Operators. Springer, New YorkMATHGoogle Scholar
  22. 22.
    Keldysh M.V. (1951). On the eigenvalues and eigenfunctions of certain classes of non-selfadjoint equations. Dokl. Acad. Nauk SSSR 77:11–14 (in Russian)MATHGoogle Scholar
  23. 23.
    Krein, S. G. (1971). Linear Equations in Banach Spaces. Nauka, Moskow, 1971 (English transl.: Birkhäuser, Boston, (1982).Google Scholar
  24. 24.
    Krisztin T., and Walther H.O. (2001). Unique periodic orbits for delayed positive feedback and the global attractor. J. Dyn. Diff. Eqs. 13:1–57CrossRefMathSciNetMATHGoogle Scholar
  25. 25.
    Krisztin, T., Walther, H. O., and Wu, J. (1999) Shape, Smoothness and Invariant Stratification of an Attracting Set for Delayed Monotone Positive Feedback, Fields Institute Monographs, vol. 11, A.M.S., Providence.Google Scholar
  26. 26.
    Lani-Wayda B., and Walther H.O. (1995). Chaotic motion generated by delayed negative feedback I: A transversality criterion. Diff. Int. Eqs. 8:1407–1452MathSciNetMATHGoogle Scholar
  27. 27.
    Lani-Wayda B., and Walther H.O. (1996). Chaotic motion generated by delayed negative feedback II: Construction of nonlinearities. Mathematische Nachrichten 180:141–211MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Mallet-Paret J., and Nussbaum R.D. (1986). Global continuation and asymptotic behaviour for periodic solutions of a differential-delay equation. Annali di Matematica Pura ed Applicata 145:33–128CrossRefMathSciNetMATHGoogle Scholar
  29. 29.
    Mallet-Paret J., and Sell G. (1996). Systems of differential delay equations: Floquet multipliers and discrete Lyapunov functions. J. Diff. Eqs. 125:385–440CrossRefMathSciNetMATHGoogle Scholar
  30. 30.
    Mallet-Paret, J., and Walther, H. O. (Preprint). Rapidly Oscillating Solutions are Rare in Scalar Systems Governed by Monotone Negative Feedback With a Time Lag. Mathematisches Institut, Universität Gießen, Gießen.Google Scholar
  31. 31.
    Nussbaum R.D. (1977). The range of periods of x′(t)=−α f(x(t − 1)). J. Math. Anal. Appl. 58:280–292CrossRefMathSciNetMATHGoogle Scholar
  32. 32.
    Nussbaum R.D. (1979). Uniqueness and nonuniqueness for periodic solutions of x′(t)=−g(x(t − 1)). J. Diff. Eqs. 34:25–54CrossRefMathSciNetMATHGoogle Scholar
  33. 33.
    Skubachevskii A.L. (1997). Elliptic Functional Differential Equations and Applications. Birkhäuser, Basel-Boston-BerlinMATHGoogle Scholar
  34. 34.
    Skubachevskii A.L., and Walther H.O. (2002). On the spectrum of the monodromy operator for slowly oscillating periodic solutions of functional differential equations. Dokl. Acad. Nauk 384:442–445 (English transl.: in Russian Acad.Sci. Dokl. Math. 65 (2002))MathSciNetGoogle Scholar
  35. 35.
    Skubachevskii A.L., and Walther H.O. (2003). On the Floquet multipliers for slowly oscillating periodic solutions of nonlinear functional differential equations. Trudy Moskov. Mat. Obshch. 64:3–53 (English transl.: in Trans. Moscow Math. Soc. (2003))MathSciNetGoogle Scholar
  36. 36.
    Walther H.O. (1981). Density of slowly oscillating solutions of \(\dot {x}(t) = -f(x(t - 1))\). J. Math. Anal. Appl. 79:127–140CrossRefMathSciNetMATHGoogle Scholar
  37. 37.
    Walther H.O. (1983). Bifurcation from periodic solutions in functional differential equation. Mathematische Zeitschrift 182:269–289CrossRefMathSciNetMATHGoogle Scholar
  38. 38.
    Walther, H. O. (1989). Hyperbolic periodic solutions, heteroclinic connections and transversal homoclinic points in autonomous differential delay equations. Memoirs of the A.M.S. 402.Google Scholar
  39. 39.
    Walther H.O. (1991). On Floquet multipliers of periodic solutions of delay equations with monotone nonlinearities. In: Yoshizawa T., and Kato J. (eds) Proc. Int. Symp. on Functional Differential Equations Kyoto 1990. World Scientific, Singapore, pp. 349–356Google Scholar
  40. 40.
    Walther H.O. (2001). Contracting return maps for some delay differential equations, Functional Differential and Difference Equations. In: Faria, T., and P. Freitas (eds), A.M.S., Providence, pp. 349–360.Google Scholar
  41. 41.
    Walther H.O. (2001). Contracting return maps for monotone delayed feedback. Discrete Cont. Dyn. Syst. 7:259–274MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Walther H.O. (2003). Stable periodic motion of a delayed spring. Topol. Meth. Nonlinear Anal. 21:1–28MathSciNetMATHGoogle Scholar
  43. 43.
    Walther H.O. (2002). Stable periodic motion of a system with state-dependent delay. Diff. Int. Eqs. 15:923–944MathSciNetMATHGoogle Scholar
  44. 44.
    Walther H.O. (2003). Stable periodic motion of a system using echo for position control. J. Dyn. Diff. Eqs. 13:143–223CrossRefMathSciNetGoogle Scholar
  45. 45.
    Xie X. (1992) The multiplier equation and its application to S-solutions of a differential delay equation. J. Diff. Eqs. 95:259–280CrossRefMATHGoogle Scholar
  46. 46.
    Xie X. (1991). Uniqueness and stability of slowly oscillating periodic solutions of delay equations with bounded nonlinearity. J. Dyn. Diff. Eqs. 3:515–540CrossRefMATHGoogle Scholar
  47. 47.
    Xie X. (1993). Uniqueness and stability of slowly oscillating periodic solutions of delay equations with unbounded nonlinearity. J. Diff. Eqs. 103:350–374CrossRefMATHGoogle Scholar
  48. 48.
    Zhuravlev N.B. (2006). On the spectrum of the monodromy operator for slowly oscillating periodic solutions of functional differential equations with several delays. Funct. Diff. Eqs. 13:323–344MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • Alexander L. Skubachevskii
    • 1
  • Hans-Otto Walther
    • 2
  1. 1.Peoples’ Friendship University of RussiaMoscowRussia
  2. 2.Mathematisches InstitutUniversität GießenGießenGermany

Personalised recommendations